Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 3, NWS Omaha, NE

February 8, 202019 counties in Nebraska; Harrison County, Monona County, Iowa

NWS Omaha, NE issued this wind advisory at Feb 8, 2020, 3:23 PM CST for 19 counties in Nebraska; Harrison County, Monona County, Iowa. It took effect at Feb 9, 2020, 6:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2020, 3:23 PM CST (21:23 UTC)
In effect from
Feb 9, 2020, 6:00 AM CST
Expired
Feb 9, 2020, 1:00 PM CST
In force
7 hr
Issued by
NWS Omaha, NE
All 21 counties

Harrison County, IA, Monona County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS73 KOAX 082123
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
323 PM CST Sat Feb 8 2020

NEZ011-012-015>018-030>033-042-043-090530-
/O.NEW.KOAX.WI.Y.0003.200209T1200Z-200209T1900Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, Columbus, and Schuyler
323 PM CST Sat Feb 8 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 1 PM CST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska.

* WHEN...From 6 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...There will also be a slight chance of snow 
  which could limit visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-NEZ034-044-045-050>052-065-090530-
/O.NEW.KOAX.WI.Y.0003.200209T1500Z-200209T1900Z/
Monona-Harrison-Burt-Dodge-Washington-Butler-Saunders-Douglas-
Seward-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Tekamah, Oakland, Lyons, Decatur, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Seward,
and Milford
323 PM CST Sat Feb 8 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 1 PM CST SUNDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nebraska, Burt, Dodge, Washington, Butler, 
  Saunders, Douglas and Seward Counties. In Iowa, Monona and 
  Harrison Counties.

* WHEN...From 9 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
752 
WWUS73 KOAX 090406
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1006 PM CST Sat Feb 8 2020

NEZ011-012-015>018-030>033-042-043-091215-
/O.CON.KOAX.WI.Y.0003.200209T1200Z-200209T1900Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, Columbus, and Schuyler
1006 PM CST Sat Feb 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 1 PM CST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska.

* WHEN...From 6 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-NEZ034-044-045-050>052-065-091215-
/O.CON.KOAX.WI.Y.0003.200209T1500Z-200209T1900Z/
Monona-Harrison-Burt-Dodge-Washington-Butler-Saunders-Douglas-
Seward-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Tekamah, Oakland, Lyons, Decatur, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Seward,
and Milford
1006 PM CST Sat Feb 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 1 PM CST SUNDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nebraska, Burt, Dodge, Washington, Butler, 
  Saunders, Douglas and Seward Counties. In Iowa, Monona and 
  Harrison Counties.

* WHEN...From 9 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
441 
WWUS73 KOAX 090845
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
245 AM CST Sun Feb 9 2020

NEZ011-012-015>018-030>033-042-043-091900-
/O.CON.KOAX.WI.Y.0003.200209T1200Z-200209T1900Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, Columbus, and Schuyler
245 AM CST Sun Feb 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 1 PM
CST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska.

* WHEN...From 6 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-NEZ034-044-045-050>052-065-091900-
/O.CON.KOAX.WI.Y.0003.200209T1500Z-200209T1900Z/
Monona-Harrison-Burt-Dodge-Washington-Butler-Saunders-Douglas-
Seward-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Tekamah, Oakland, Lyons, Decatur, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Seward,
and Milford
245 AM CST Sun Feb 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
CST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nebraska, Burt, Dodge, Washington, Butler, 
  Saunders, Douglas and Seward Counties. In Iowa, Monona and 
  Harrison Counties.

* WHEN...From 9 AM to 1 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
896 
WWUS73 KOAX 091857
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1257 PM CST Sun Feb 9 2020

NEZ011-012-015>018-030>033-042-043-092000-
/O.EXP.KOAX.WI.Y.0003.000000T0000Z-200209T1900Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, Columbus, and Schuyler
1257 PM CST Sun Feb 9 2020

...WIND ADVISORY WILL EXPIRE AT 1 PM CST THIS AFTERNOON...

Northwest winds with gusts 30 to 40 mph will continue to slowly
diminish through the remainder of the the afternoon. 

$$

IAZ043-055-NEZ034-044-045-050>052-065-092000-
/O.EXP.KOAX.WI.Y.0003.000000T0000Z-200209T1900Z/
Monona-Harrison-Burt-Dodge-Washington-Butler-Saunders-Douglas-
Seward-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Tekamah, Oakland, Lyons, Decatur, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Seward,
and Milford
1257 PM CST Sun Feb 9 2020

...WIND ADVISORY WILL EXPIRE AT 1 PM CST THIS AFTERNOON...

Northwest winds with gusts 30 to 40 mph will continue to slowly
diminish through the remainder of the afternoon. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Feb 8, 2:58 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 8, 2:58 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
258 PM CST Sat Feb 8 2020

.DISCUSSION...
Issued at 235 PM CST Sat Feb 8 2020

Clipper system over the northern Rockies will move into the area
tonight and east of the region on Sunday. This will bring a wintry
mix of precipitation to northeast NE and west central Iowa tonight
into Sunday morning, but accumulations should be light in our area
with the heavier amounts farther north. We'll also see a strong
surge of wind 12-19z Sunday with northwest winds gusting up to 50
mph, thus a wind advisory will be issued for areas north and
northwest of I80.

In the short term, we'll continue to see clouds thicken tonight
ahead of the surface low which is along the WY/SD border. CAMs
suggest spotty precip could begin to develop in northeast NE
1-2z, quickly moving eastward, but generally remaining north of
the Platte River overnight. Precip types remain a challenge
tonight, as it's probably mostly rain this evening, but could mix
in with snow across our far northern border.

The cold front arrives in northeast NE 10-12z, then quickly sweeps
across the forecast area before Noon. Models continue to suggest
the best measurable precipitation will be along the NE/SD border
area and points north and northeast. However, by this time, the
best deep layer saturation may also be pushing northeast,
resulting in perhaps more freezing drizzle. But, Knox/Cedar
counties could also be near the deformation band, so it could
still be snow. Have forecast snow up to 1/2" for northeast NE,
with a light ice accumulation too, but probably not enough for a
winter weather advisory at this time.

Secondary concern will be a substantial increase in northwest
winds as the cold air surge arrives. HRRR/Rap models suggest wind
gusts could reach 50 mph north of Interstate 80, but other models
are not as high. Feel that there's enough of a threat to issue a
wind advisory, 12-19z, and then winds appear to diminish below
threshold for the afternoon as pressure gradient relaxes. Non
diurnal temperatures Sunday with readings slowly falling through
the day.

Mild weather on tap Monday and Tuesday with zonal flow aloft and
lighter winds. Highs in the upper 30s and lower 40s.

Extended Periods

Models continue to show a midweek system as northern and southern
streams up an upper trough combine over the Midwest. However,
models also continue to downplay any substantial precipitation,
with a snow and rain mix that moves out of the area by Thursday.
Unfortunately, a sharp cold front will be ushering in colder air
with highs Thursday 15 to 20 degrees colder. Models are generally
in good agreement for Friday still, with southerly flow and slightly
warmer temperatures, but then diverge substantially by Saturday,
thus forecast confidence is typically pretty low for day 7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM CST Sat Feb 8 2020

VFR conditions early in the period with a southerly component to
the wind 10-12 knots, but increasing to 12-15 knots with potential
gusts by 01-04z. LLWS also expected 03-13z with southerly winds
around 2000' at 45-50 knots. Winds shift to the northwest at KOFK
by 12-14z, and 14-16z at KLNK/KOMA. There could also be some very
light precipitation at KOFK, possibly drizzle 03-09z and then
eventually flurries or freezing drizzle 09-18z, but the chance is
only about 20% and not confident enough to include at this time.
KOMA might also see drizzle 10-12z, possibly mixing with flurries
12z and beyond, but again, too far out to predict with certainty.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 9 AM to 1 PM CST Sunday for NEZ034-044-045-
     050>052-065.

     Wind Advisory from 6 AM to 1 PM CST Sunday for NEZ011-012-
     015>018-030>033-042-043.

IA...Wind Advisory from 9 AM to 1 PM CST Sunday for IAZ043-055.

&&

DISCUSSION...DeWald
AVIATION...DeWald
Hazardous weather outlook, Feb 8, 11:32 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1132 AM CST Sat Feb 8 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042-
043-045-050>053-065>068-078-088>093-090745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
1132 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A light wintry mix could begin to move into northeast Nebraska
and parts of west central Iowa tonight. Little to no accumulation
is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A light wintry mix of snow, freezing drizzle or drizzle will be
possible through Sunday morning for northeast Nebraska and western
Iowa. Again, little to no accumulation is expected. Blustery
northwest winds are also forecast for Sunday, potentially gusting
up to 40 mph at times.

There will be a couple more chances for a a wintry mix or snow
during the middle and toward the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NEZ044-090745-
Dodge-
1132 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of east central
Nebraska.

.DAY ONE...This Afternoon and Tonight

An ice jam remained in place on the Elkhorn River between
Scribner and West Point. Highway 275 remains closed between West
Point and Scribner.

A light wintry mix could occur tonight but little to no
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A light wintry mix of snow, freezing drizzle or drizzle will be
possible through Sunday morning. Again, little to no accumulation
is expected. Blustery northwest winds are also forecast for
Sunday, potentially gusting up to 40 mph at times.

There will be a couple more chances for a a wintry mix or snow
during the middle and toward the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 1:22 PM CSTAreal Flood AdvisoryOAXDodge32 hr

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.